Alert archive / Kansas / Dense Fog Advisories in 2017
Dense Fog Advisory 21, NWS Dodge City, KS
NWS Dodge City, KS issued this dense fog advisory at Dec 20, 2017, 8:51 AM CST for 5 counties in Kansas. It was in force for 2 hr.
The area
The counties it named.
The facts
- Issued
- Dec 20, 2017, 8:51 AM CST (14:51 UTC)
- Expired
- Dec 20, 2017, 11:00 AM CST
- In force
- 2 hr
- Issued by
- NWS Dodge City, KS
Counties Clark County, KS, Ford County, KS, Hodgeman County, KS, Meade County, KS, Ness County, KS
The radar
The Dodge City radar (KDDC), 2 km from the middle of the area, began a volume at 14:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 2.9 hours before the alert went out and 7 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1411 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
670 WWUS73 KDDC 201451 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 851 AM CST Wed Dec 20 2017 KSZ045-064-078-087-088-201700- /O.NEW.KDDC.FG.Y.0021.171220T1451Z-171220T1700Z/ Ness-Hodgeman-Ford-Meade-Clark- Including the cities of Ness City, Jetmore, Hanston, Dodge City, Meade, Plains City, Fowler, Ashland, and Minneola 851 AM CST Wed Dec 20 2017 ...DENSE FOG ADVISORY IN EFFECT UNTIL 11 AM CST THIS MORNING... The National Weather Service in Dodge City has issued a Dense Fog Advisory, which is in effect until 11 AM CST this morning. * VISIBILITY...One quarter mile. Locally down to near zero. * IMPACTS...Reduced visibilities will lead to hazardous driving conditions and increased travel times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Dense Fog Advisory means visibilities will frequently be reduced to less than one quarter mile. If driving...slow down... use your headlights...and leave plenty of distance ahead of you. && $$
1 follow-up statement
249 WWUS73 KDDC 201656 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 1056 AM CST Wed Dec 20 2017 KSZ045-064-078-087-088-201800- /O.EXP.KDDC.FG.Y.0021.000000T0000Z-171220T1700Z/ Ness-Hodgeman-Ford-Meade-Clark- Including the cities of Ness City, Jetmore, Hanston, Dodge City, Meade, Plains City, Fowler, Ashland, and Minneola 1056 AM CST Wed Dec 20 2017 ...DENSE FOG ADVISORY WILL EXPIRE AT 11 AM CST THIS MORNING... Fog has been thinning out and dissipating across the area late this morning. A few pockets of dense fog could linger past 11 am but should dissipating soon. Therefore the dense fog advisory will be allowed to expire on time. $$
What forecasters said that day
The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this dense fog advisory went out at Dec 20, 5:36 AM CST, 3 hours 15 minutes earlier.
Area forecast discussion, Dec 20, 5:36 AM CST, 3 hours 15 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 536 AM CST Wed Dec 20 2017 ...UPDATE TO AVIATION... .SHORT TERM...(Today and Tonight) Issued at 1200 AM CST Wed Dec 20 2017 Compact storm system over Oklahoma at midnight, with stratus on the NW periphery of the circulation expanding slowly westward in the eastern counties. Stratus will continue to envelope portions of the eastern CWA through sunrise, but the expectation is for it to remain east of Dodge City. Otherwise, clear skies west of the stratus through sunrise, dry ground and light and variable winds will allow radiational cooling to drop temperatures into the teens for many locales by 7 am. Wednesday...Any stratus across the eastern counties will erode by midday, as flow aloft becomes zonal, and lee troughing resumes across eastern Colorado. Surface winds will respond by becoming S/SE and increasing to 10-20 mph, with some gusts of 25-30 mph possible during maximum heating/mixing. Only expecting lower 50s for maximum temperatures across the far eastern zones, where stratus will hang on the longest, and the cool air is recirculated. Elsewhere, MOS guidance appears too cold again, and went well above it, with upper 50s at many locations, and lower 60s across the SW zones. Tonight...Weak surface low develops over SW KS, ahead of a strong cold front entering NW KS around sunrise Thursday. Where SE boundary layer flow is maintained east of the surface low, moisture convergence is likely to lead to areas of fog formation after midnight tonight. Mentioned areas of fog in the weather grids east of US 283 late tonight, where E/SE flow will be maintained the longest and 00z NAM guidance strongly suggests fog development. 00z MET guidance for Medicine Lodge indicates dewpoints climbing into the lower 40s with a saturated boundary layer. A dense fog advisory may be required for the SE zones. Much milder tonight, with many locations holding near or above freezing. .LONG TERM...(Thursday through Tuesday) Issued at 155 AM CST Wed Dec 20 2017 Thursday...Windy and sharply cooler. Cold front is expected to clear SW KS by sunrise, followed by strong north winds all day. Modeled 850 mb wind fields are still not that impressive, at only 25-30 kts, so MOS guidance showing north winds of 20-30 mph seems reasonable. 00z NAM/ECMWF both show light QPF signals across the NE zones daylight Thursday, so mentioned light wintry mix showers well NE of Dodge City. QPF will be limited (0.01-0.02) so impacts should be minimal, unless some of the precipitation takes the form of light freezing drizzle/rain. Will need to monitor this potential in the Hays vicinity for Thursday. Temperatures will show a non-diurnal curve downward during the afternoon in the face of decent cold air advection. Friday...Decreasing clouds and chilly. Positively tilted trough weakens quite dramatically as it arrives on the plains, so have high confidence on a dry forecast. Highs in the 30s. Forecast uncertainty increases this weekend. The new 00z deterministic ECMWF has backed off dramatically on both the snow and cold that has been forecasted in SW KS for several days now. No doubt we will still see another strong cold frontal passage, but the ECMWF delays it until Saturday night. GFS and the superblend grids show more consistency with the going forecast. For example, the grids and forecast have a high of 28 at Dodge City Saturday, while 00z ECMWF bias-corrected is 41. Did not attempt to make any changes to our going temperature forecasts, but if the new ECMWF is correct, wholesale changes to milder temperatures will need to be made Saturday through Christmas. ECMWF also now keeps its bands of light snow well NE of SW KS, across Nebraska and northern Kansas, just clipping the Hays vicinity Saturday night/early Sunday. ECMWF suggests a much more progressive and drier solution, which needless to say would match the trends we have seen for months. Again, kept the superblend pops as is, but they are not supported by ECMWF, except far NE zones. Given the uncertainty and doubt, minimized the snow/QPF grids, basically cutting what little snow we had in the forecast in half. If ECMWF is correct, this is still too much. Sunshine returns Christmas Eve with strong high pressure in the vicinity. High confidence in excellent travel weather. Temperatures are trickier, with ECMWF again suggesting the going forecast is too cold. Christmas...Sunny and dry with moderating temperatures. The persistent dry PNA pattern we have seen for weeks will be fully reestablished, with few if any clouds and quiet weather. ECMWF shows a dry backdoor cold front passage Christmas night, knocking temperatures back some for Tuesday. Currently it appears gulf moisture will surge into Kansas on Wednesday, with fog/drizzle across the eastern zones, followed by a much stronger cold front Wednesday night. Through it all, we will continue to struggle to get meaningful precipitation back into SW Kansas. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 518 AM CST Wed Dec 20 2017 Low level stratus will prevail across much of central Kansas through late this morning resulting in MVFR/IFR cigs at KHYS and possibly KDDC. VFR conditions will return to the affected TAF sites by early to mid afternoon and continue through early this evening. VFR conditions will prevail at KGCK and KLBL throughout the period. Light and variable winds will persist through late this morning as a broad surface low drifts eastward across the Lower Mississippi River Valley while a weak lee side trough of low pressure slowly strengthens across eastern Colorado. Southerly winds 5 to 15kt will develop early this afternoon then increase 15 to 25kt mid to late afternoon as the lee side trough continues to strengthen. Winds will then subside this evening as a developing surface low across eastern Colorado pushes into extreme western Kansas overnight. && .PRELIMINARY POINT TEMPS/POPS... DDC 57 32 39 16 / 0 0 10 0 GCK 57 28 35 15 / 0 0 10 10 EHA 64 31 38 12 / 0 0 0 0 LBL 60 31 39 13 / 0 0 10 0 HYS 50 35 36 18 / 0 10 30 10 P28 52 38 47 22 / 0 0 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Turner LONG TERM...Turner AVIATION...JJohnson
Hazardous weather outlook, Dec 20, 2:25 AM CST, 6 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 225 AM CST Wed Dec 20 2017 KSZ030-031-043>046-061>066-074>081-084>090-210830- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 225 AM CST Wed Dec 20 2017 /125 AM MST Wed Dec 20 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Areas of fog are expected to develop mainly east of US highway 283 after midnight tonight through Thursday morning. Some dense fog is possible, and a dense fog advisory may be required for the southeast counties. Day 1 Hazards ------------- * Fog: Elevated risk .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Days 2-7 Discussion ------------------- A cold front will arrive early Thursday, followed by strong north winds of 20 to 30 mph with higher gusts. Some light showers of a wintry mix are possible across the NE zones daylight Thursday, but any precipitation will be light with limited impacts, if any. Colder temperatures are expected this weekend, with light snow most likely across the NE counties Saturday night. Days 2-7 Hazards ---------------- * Thursday - Ice accumulation: Limited risk * Friday - Excessive cold: Limited risk * Saturday - Excessive cold: Elevated risk - Snow: Limited risk * Sunday - Excessive cold: Elevated risk * Monday - Excessive cold: Limited risk * Tuesday - Excessive cold: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo TURNER
Nearby
Dense Fog Advisories in Kansas, 2017Every dense fog advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.